Format

Send to

Choose Destination
BMC Complement Altern Med. 2017 Mar 9;17(1):147. doi: 10.1186/s12906-017-1656-9.

Case report: fainting during acupuncture stimulation at acupuncture point LI4.

Author information

1
KM Fundamental Research Division, Korea Institute of Oriental Medicine, Daejeon, Korea.
2
KM Fundamental Research Division, Korea Institute of Oriental Medicine, Daejeon, Korea. yhryu@kiom.re.kr.

Abstract

BACKGROUND:

Fainting is one of the major adverse events that can occur as a result of acupuncture treatment. However, the observation of changes in biological parameters is rarely available when fainting occurs. In this case report, we could observe changes in the electroencephalogram (EEG) in a participant who fainted while participating in a clinical trial aiming to observe a relationship between acupuncture stimulation at LI4 acupuncture point and EEG in healthy adults.

CASE PRESENTATION:

The EEG pattern of participant changed twice. The first change was in response to the acupuncture needle insertion, and the second change occurred during fainting. Both changes consisted of a burst in EEG amplitude, but the pattern of details was different. Multiple areas of the cortex were activated, and the increased ratio of the γ wave was not observed during fainting. While acupuncture needle insertion, only the sensory cortex were activated and increased the ratio of the γ wave.

CONCLUSIONS:

This single case is presented to improve the understanding of fainting during acupuncture as an adverse event and to explore the mechanism of acupuncture treatment, despite the absence of statistics and repeatability. This information can provide a new viewpoint about the mechanism of acupuncture treatment and the possibility of new techniques based on acupuncture.

KEYWORDS:

Acupuncture; EEG; Fainting; Fainting during acupuncture; sLoreta

PMID:
28274225
PMCID:
PMC5343376
DOI:
10.1186/s12906-017-1656-9
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center